Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

February 18, 20207 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Feb 18, 2020, 10:21 AM EST for 7 counties in Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2020, 10:21 AM EST (15:21 UTC)
Expired
Feb 18, 2020, 10:45 AM EST
In force
24 min
Issued by
NWS Atlanta, GA

Counties Coweta County, GA, Fayette County, GA, Heard County, GA, Henry County, GA, Meriwether County, GA, Pike County, GA, Spalding County, GA

The radar

The Atlanta radar (KFFC), 30 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS82 KFFC 181521
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1021 AM EST Tue Feb 18 2020
 
GAZ052>058-066>068-070-181545-
Butts GA-Fayette GA-Lamar GA-Clayton GA-Coweta GA-Troup GA-Heard GA-
Spalding GA-Meriwether GA-Pike GA-Henry GA-
1021 AM EST Tue Feb 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTTS...FAYETTE...WESTERN
LAMAR...SOUTHERN CLAYTON...COWETA...NORTHERN TROUP...HEARD...
SPALDING...NORTHERN MERIWETHER...PIKE AND SOUTHERN HENRY COUNTIES
UNTIL 1045 AM EST...

At 1020 AM EST...a line of thunderstorms was extending from near 
Turin to near Wooster...and moving east at 35 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially 
           in poor drainage areas.

Some locations in the path of these storms include
Newnan, LaGrange, Griffin, McDonough, Fayetteville, Barnesville,
Zebulon, Franklin, Greenville, Peachtree City, Hampton, Tyrone,
Lovejoy, Locust Grove, Senoia, Hogansville, Grantville, Luthersville,
Milner and Brooks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3343 8517 3343 8502 3346 8498 3344 8494
      3351 8484 3346 8401 3299 8420 3306 8522
      3340 8529
TIME...MOT...LOC 1520Z 270DEG 30KT 3334 8460 3310 8468 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Feb 18, 6:49 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Feb 18, 6:49 AM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
649 AM EST Tue Feb 18 2020

.UPDATE...

12z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 415 AM EST Tue Feb 18 2020/

..Morning Area Forecast Discussion...

SHORT TERM /Today through Wednesday/...

Main focus dominating the short term is with expected widespread
showers and slight thunderstorm potential driven by an initial upper
shortwave today. The area of precip is currently pushing into the
western CWA at the time of this discussion and has had some
persistent isolated embedded lightning with an axis of elevated low
end CAPE. While the shear params remain limited, no strong to severe
intensity is expected and should be just general thunder. Behind
this initial wave, the upper SW flow and Gulf moisture transport
will continue along and ahead of a cold front progged to push
relatively slowly southward across the area late tonight into
Wednesday. Overall total QPF looks to be 1.5 to 2 inches across the
northern majority of the area with the heavier amounts likely today
into tonight. PWATs do look to be quite high and supportive of
highly efficient rainfall, close to 1.5 inches and upwards of 1.75
inches into some central/southern portions of the CWA, which could
even flirt with climo records. Have opted to hold off on any flood
watch given uncertainty with how much rainfall occurs with the
initial wave. Future updates may warrant a possible issuance if
amounts trend higher.

While temps should be decently above normal today with highs in the
mid to upper 60s for most areas (even low 70s across the south), the
aforementioned fropa will limit north GA to the low to mid 50s on
Wednesday.

Baker

&&

.LONG TERM /Wednesday Night through Monday/...

We begin the long term period on Wednesday Night with what is
likely to be a slight break in between two rounds of heavier
rain. At mid-levels, drier air will have pushed southward to its
most southern extent before a surge of moisture moves back into
the southeast for a second bout of rain showers in the region from
early Thursday morning through Thursday Night. This round of rain
is likely to drop another 0.5-1 inches of rain across central
Georgia. In recent model runs, there have been hints of a possible
mix of wintry-type precip for far Northern Georgia from Thursday
morning to Friday morning with residual showers. However,
temperatures are expected to be above thresholds for frozen
precipitation to make it to the ground at this time; this occurs
even in model runs producing frozen precip with vertical profiles
that would suggest melting. For now the only expectation for
wintry precip will be for the highest elevations in the mountains
on late Thursday night but conditions will need to be monitored
going forward.

Going into Friday and the weekend, we'll have our first break from
precip in the forecast! Highs will be on the increase with high-
40s/low-50s on Friday and low- to mid-50s on Saturday under mostly
clear skies and a stout, surface high pressure. Moisture comes
back into the area on Sunday with PWATS rising from 1/8 of an inch
to over an inch. This moisture will be overriding a warm front set
to arrive on Monday, but the parent low pressure system in the
northern plains is set to occlude and stall, possibly keeping the
southeast under cloudy skies and showers for several days after.

Thiem

&&

.AVIATION...
12Z Update...
Most sites should have LIFR cigs in 200-400 ft range this morning
that could persist into much of the day and only possible slight
improvement to IFR around 500-800 ft late afternoon or within the
area of SHRA (precip likely thru majority of period), then back
to LIFR after 03z Wednesday. Generally IFR vsbys around 2 SM but
could have greater in breaks of precip. TS chance a bit too low to
include but may warrant tempos in updates. Winds initially east
to SE 5-7 kts with SSW shift after 17z and WNW shift with front by
06z Wed for KATL and nearby sites.

//ATL Confidence...12Z Update...
Medium on overall cig/vsby trend.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  53  57  41 / 100  90  80  30
Atlanta         65  50  55  41 / 100  90  60  40
Blairsville     59  45  52  37 /  90  90  50  20
Cartersville    65  47  54  40 / 100  90  40  30
Columbus        72  57  63  44 /  80  80  70  70
Gainesville     59  50  53  40 / 100  90  60  20
Macon           69  58  63  42 /  80  80  80  70
Rome            65  47  54  41 / 100  90  40  30
Peachtree City  67  51  58  41 / 100  90  70  50
Vidalia         72  61  68  45 /  60  60  60  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....Thiem
AVIATION...Baker
Hazardous weather outlook, Feb 18, 4:37 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
437 AM EST Tue Feb 18 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
437 AM EST Tue Feb 18 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Patchy dense fog will be possible this morning before morning
showers which may cause a hazard to motorist where visibility drop
below a quarter of a mile.

There is also a slight chance of thunderstorms across parts of
north and central Georgia today and tonight, but no strong or
severe storms are expected. Heavy rain will be possible with these
storms, and ponding on roadways and some nuisance flooding may be
possible, especially in low-lying or highly urbanized areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Periods of possible heavy rain could occur through Thursday.
Please monitor forecast updates if there is an increased threat of
flooding. Also, the interaction of some colder air could allow
for some transition to light snow in parts of far northeast
Georgia for Thursday evening. Some light accumulations cannot be
ruled out so please monitor future updates. Otherwise, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 18, 9:18 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
918 AM EST Tue Feb 18 2020

GAZ081>085-094>097-181445-
Peach GA-Wilkinson GA-Bibb GA-Johnson GA-Houston GA-Crawford GA-
Laurens GA-Bleckley GA-Twiggs GA-
918 AM EST Tue Feb 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR PEACH...SOUTHERN WILKINSON...
BIBB...NORTHWESTERN JOHNSON...NORTHERN HOUSTON...CRAWFORD...NORTHERN
LAURENS...NORTHERN BLECKLEY AND TWIGGS COUNTIES UNTIL 945 AM EST...

At 916 AM EST...a line of thunderstorms was extending from near
Scott to near Tarversville...and moving east at 20 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Macon, Dublin, Perry, Fort Valley, Wrightsville, Jeffersonville,
Irwinton, Warner Robins, Centerville, Byron, East Dublin, Dexter,
Dudley, Danville, Payne, Montrose, Allentown, Robins Air Force Base,
Payne City and Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3243 8272 3243 8296 3251 8400 3285 8393
      3287 8386 3280 8296 3276 8296 3279 8286
      3277 8261
TIME...MOT...LOC 1416Z 260DEG 17KT 3252 8271 3255 8349
Special weather statement, Feb 18, 9:50 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
950 AM EST Tue Feb 18 2020

GAZ072-074-082>085-093>097-181515-
Macon GA-Peach GA-Wilkinson GA-Washington GA-Bibb GA-Johnson GA-
Houston GA-Jones GA-Laurens GA-Bleckley GA-Twiggs GA-
950 AM EST Tue Feb 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON...EASTERN PEACH...
WILKINSON...SOUTHWESTERN WASHINGTON...SOUTHEASTERN BIBB...WESTERN
JOHNSON...HOUSTON...SOUTHERN JONES...NORTHWESTERN LAURENS...NORTHERN
BLECKLEY AND TWIGGS COUNTIES UNTIL 1015 AM EST...

At 950 AM EST...a line of thunderstorms was extending from near
Danville to near Saint Louis...and moving east at 30 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Macon, Dublin, Perry, Jeffersonville, Irwinton, Warner Robins,
Centerville, Byron, Gordon, Ivey, McIntyre, Dudley, Toomsboro,
Oconee, Danville, Montrose, Allentown, Robins Air Force Base, Marion
and Houston Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3238 8395 3269 8376 3269 8374 3285 8366
      3295 8307 3297 8302 3273 8284 3246 8296
TIME...MOT...LOC 1450Z 266DEG 27KT 3265 8324 3244 8385
Special weather statement, Feb 18, 10:21 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1021 AM EST Tue Feb 18 2020

GAZ052>058-066>068-070-181545-
Butts GA-Fayette GA-Lamar GA-Clayton GA-Coweta GA-Troup GA-Heard GA-
Spalding GA-Meriwether GA-Pike GA-Henry GA-
1021 AM EST Tue Feb 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTTS...FAYETTE...WESTERN
LAMAR...SOUTHERN CLAYTON...COWETA...NORTHERN TROUP...HEARD...
SPALDING...NORTHERN MERIWETHER...PIKE AND SOUTHERN HENRY COUNTIES
UNTIL 1045 AM EST...

At 1020 AM EST...a line of thunderstorms was extending from near
Turin to near Wooster...and moving east at 35 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Newnan, LaGrange, Griffin, McDonough, Fayetteville, Barnesville,
Zebulon, Franklin, Greenville, Peachtree City, Hampton, Tyrone,
Lovejoy, Locust Grove, Senoia, Hogansville, Grantville, Luthersville,
Milner and Brooks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3343 8517 3343 8502 3346 8498 3344 8494
      3351 8484 3346 8401 3299 8420 3306 8522
      3340 8529
TIME...MOT...LOC 1520Z 270DEG 30KT 3334 8460 3310 8468

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 9:18 AM ESTSpecial Weather StatementFFCBibb, Johnson, Peach, Twiggs, Wilkinson27 min
Feb 18, 9:50 AM ESTSpecial Weather StatementFFCBleckley, Houston, Peach, Twiggs, Wilkinson25 min
Feb 18, 11:05 AM ESTSpecial Weather StatementFFCJohnson25 min
Feb 18, 11:11 AM ESTSpecial Weather StatementFFCButts, Coweta, Lamar, Meriwether, Monroe, Pike and 1 more34 min
Feb 18, 11:58 AM ESTFlash Flood WatchFFCBaldwin, Banks, Barrow, Bartow, Butts, Carroll and 47 more16 hr
Feb 18, 12:13 PM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs9 days
Feb 18, 12:13 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson12 days
Feb 18, 3:02 PM ESTRiver Flood WarningFFCDade13 hr
Feb 18, 3:02 PM ESTRiver Flood WarningFFCTroup41 hr
Feb 18, 6:38 PM ESTRiver Flood WarningFFCForsyth, Fulton3 days

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.